Indiana, 2023

Hail and Damaging Winds in Indiana, March 31, 2023

March 31, 2023 · NWS LMK · 3 events in 2 counties and zones

During the night of March 31 into April 1, a low pressure system, moving east across the Upper Midwest towards the Great Lakes, dragged a trailing cold front through the Lower Ohio Valley. This produced a line of severe storms that moved west to east over southern Indiana, resulting in isolated tree damage in Harrison County and one report of severe hail in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the night of March 31 into April 1, a low pressure system, moving east across the Upper Midwest towards the Great Lakes, dragged a trailing cold front through the Lower Ohio Valley. This produced a line of severe storms that moved west to east over southern Indiana, resulting in isolated tree damage in Harrison County and one report of severe hail in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 31, 2:40 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 31, 2:40 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
340 PM EDT Fri Mar 31 2023

.Short Term...(This evening through Saturday)
Issued at 330 PM EDT Fri Mar 31 2023

Satellite imagery still shows the majority of the region remains
under cloudy skies. A few holes are allowing some sunshine to reach
the ground through the CWA, but the cloud cover is keeping most of
our temperatures near the mid 50s which is below what was forecast
earlier. Western Kentucky and southwest Indiana are seeing
temperatures in the 60s to almost 70. Southern winds ahead of the
approaching cold front will continue to lift temperatures and dew
points. Dew points are currently in the 50s and are expected to
climb into the upper 50s to low 60s ahead of an advancing cold
front. A lot of the precipitation in the CWA has drifted off to the
east, but scattered showers remain across our southern counties with
isolated pockets to the north. A few rumbles of thunder continue,
but precipitation through the afternoon hours is expected to remain
elevated.

Tonight, the aforementioned cold front moving east towards southern
Indiana and central Kentucky continues to be the focus of concern.
The CAMs have fairly good agreement in timing and general overall
environmental parameters. Strong wind shear will be the driving
force that will make severe weather possible. Most models have the
low level jet around 70 to 75 knots. Hodographs show large areas of
low level wind shear. Bulk shear values between 0-6 km will likely
be in the 60-80 knot range, which can easily support severe weather.
Storm relative helicity between the 0-1 km level could see values in
the 500-600+ m2/s2 range, so even with the mediocre low level lapse
rates, shear values this strong can overcome near surface stability.
MLCAPE values remain fairly high for a cool season system. Values
could range from a couple hundred J/kg to 500 or 600. So with this
environment, the main threats will be gusty winds and possible
tornadoes. The threat of severe weather will be the higher to the
west and diminish as the system moves east. Believe the threat will
noticeably drop off east of Interstate 65.

Behind the front, the threat of severe weather will be over. Skies
will clear as surface high pressure begins moving into the region.
Gradient winds will remain gusty for the rest of the night.
Southwest winds around 10-20 mph with gust to near 30 mph before
winds begin increasing again on Saturday. Gusts on Saturday are
expected to reach into advisory levels with gusts over 40 mph
because of this and windy conditions today, the wind advisory
already in place will remain from 8 PM this evening until 5 PM
Saturday.

&&

.Long Term...(Saturday night through Friday)
Issued at 209 PM EDT Fri Mar 31 2023

Winds will begin to taper down Saturday night as the pressure
gradient relaxes and nocturnal inversion sets in. High pressure is
expected to settle over the region by Sunday morning, so winds will
likely go light to calm by then. The surface high will push toward
the Appalachians during the day Sunday, and southerly return flow
will pick up across southern Indiana and central Kentucky. With
sunny skies and light southerly winds, highs should top out in the
upper 50s to low 60s.

Upper level flow becomes amplified going into early next week as a
trough moves into the western CONUS and ridging develops in the
eastern CONUS. A surface warm front will lift from the Gulf Coast
states into the Ohio Valley during this time, engulfing us well
within the warm sector ahead of a developing low pressure system and
surface cold front. Models still vary on the timing of various
perturbations within the flow of the trough and the passage of the
cold front, but the Tuesday - Wednesday timeframe could feature
periodic active weather given the co-location of favorable
thermodynamics and kinematics for strong/severe thunderstorms.

The front will likely push through the region by Thursday with
surface high pressure building in behind it, though some ensembles
suggest the frontal passage could be delayed or even held up, so
have included low-chance PoPs through the end of the week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Fri Mar 31 2023

Period of poor flying conditions upcoming, as deal with both strong
winds, low-level wind shear, and storms. The latter will be in play
later this afternoon through the evening hours. Winds aloft will
pick up this evening as a potent low-pressure system spins across
the Great Lakes. Expect a band of heavier thunderstorms with
possible 50+ kt winds, though TAFs are a little more conservative,
to move through the sites from west to east this evening before our
rain chances drop off quickly. Low-level wind shear will become more
westerly after ~6Z before surface wind gusts pick up at all
terminals Saturday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory from 8 PM EDT /7 PM CDT/ this evening to 5 PM EDT
     /4 PM CDT/ Saturday for KYZ023>043-045>049-053>057-061>067-
     070>078-081-082.

IN...Wind Advisory from 8 PM EDT /7 PM CDT/ this evening to 5 PM EDT
     /4 PM CDT/ Saturday for INZ076>079-083-084-089>092.

&&

Short Term...KDW
Long Term...DM
Aviation...RJS
Hazardous weather outlook, Mar 31, 2:53 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
353 PM EDT Fri Mar 31 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-012000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
353 PM EDT Fri Mar 31 2023 /253 PM CDT Fri Mar 31 2023/

...WIND ADVISORY IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
5 PM EDT /4 PM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible tonight as a cold front
moves through the region. The highest risk of severe weather will be
in areas mainly west of I-65 where damaging winds and an isolated
tornado or two will be possible.

Expect a period of prefrontal gradient wind gusts of 40 to 45 mph
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

After the cold front passes through, gusty gradient winds are
expected for Saturday. Wind gusts of 40-50 mph will be possible and
a few gusts of 50 mph or greater will be possible, especially across
the Bluegrass region of central Kentucky.

Additional strong to severe storms are possible next week, though
there remains some uncertainty in the timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, especially west of I 65.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KDW

In the hours before

Special weather statement, Mar 31, 3:57 PM EST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
457 PM EDT Fri Mar 31 2023

INZ076-077-312130-
Orange IN-Washington IN-
457 PM EDT Fri Mar 31 2023

...Strong thunderstorms will impact portions of Orange and Washington
Counties through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Bedford to 7 miles south of
Paoli. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Paoli and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
      3875 8598 3876 8596 3875 8595 3876 8594
      3874 8592 3853 8587 3841 8655 3869 8658
      3869 8631 3873 8631 3874 8629 3877 8628
      3878 8620 3878 8619 3876 8613 3878 8609
TIME...MOT...LOC 2056Z 258DEG 41KT 3867 8651 3845 8645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJS

The radar

The Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Orange

When
March 31, 3:58 PM EST
Where
Orange County, 0.69 mi N of Orleans Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -86.450

Quarter sized hail was observed in Orleans.

Thunderstorm Wind, Harrison

When
March 31, 10:57 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.210, -86.130

Trees were blown down in Corydon.

Thunderstorm Wind, Harrison

When
March 31, 11:03 PM EST
Where
Harrison County, 0.54 mi NW of Lanesville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.236, -85.986

Trees fell down in Lanesville due to high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089464, 1089466, 1095732.